Arizona, 2014

Heavy Snow in Arizona, March 1 to 2, 2014

March 1 to 2, 2014 · NWS FGZ · 2 events in 2 counties and zones

A strong and moist storm system brought heavy rain and higher elevation heavy snow to northern Arizona.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong and moist storm system brought heavy rain and higher elevation heavy snow to northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 1, 4:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 1, 4:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST SAT MAR 1 2014

.SYNOPSIS...A STRONG AND MOIST STORM SYSTEM WILL BRING WIDESPREAD
RAIN AND HIGH ELEVATION SNOW ALONG WITH GUSTY WINDS AND A FEW
THUNDERSTORMS TO NORTHERN AND CENTRAL ARIZONA TODAY. TEMPERATURES
AND SNOW LEVELS WILL GRADUALLY DROP THROUGH THE DAY AS COLDER AIR
MOVES INTO THE AREA. RAIN AND SNOW SHOWERS WILL CONTINUE FOR MUCH OF
THE NIGHT...ESPECIALLY IN EAST CENTRAL ARIZONA...THEN TAPER OFF
SUNDAY. EXPECT DRIER AND WARMER WEATHER FOR THE FIRST HALF OF NEXT
WEEK.

&&

.DISCUSSION...A STRONG...MOIST...AND UNSTABLE STORM SYSTEM CONTINUES
TO APPROACH NORTHERN ARIZONA THIS MORNING. A WEAK COLD FRONT WITH
STRONG UPSLOPE SOUTHWESTERLY FLOW AND HIGH ATMOSPHERIC MOISTURE
CONTENT IS SITUATED ACROSS NORTHERN ARIZONA...PRODUCING WIDESPREAD
SHOWER ACTIVITY ESPECIALLY ALONG AND SOUTH/WEST OF THE MOGOLLON RIM.
A FEW HEAVIER SHOWERS AND THUNDERSTORMS HAVE TAKEN PLACE
OVERNIGHT...WITH RAINFALL AMOUNTS SO FAR GENERALLY AROUND ONE
QUARTER TO ONE HALF INCH RANGING UP TO AROUND ONE INCH WITH LIGHTER
AMOUNTS NORTH OF THE MOGOLLON RIM. WITH THE LOW CENTER STILL JUST
OFF THE CENTRAL CA COAST...THE STORM IS FAR FROM OVER YET.

TODAY...EXPECT COLDER AIR TO PUSH ACROSS NORTHERN AZ...WITH SNOW
LEVELS DROPPING FROM 8000-8500 THIS MORNING TO AROUND 6000-6500 FEET
BY SUNDAY MORNING. PRECIPITATION AMOUNTS UP TO ONE QUARTER TO ONE
HALF INCH PER 6 HOURS ARE EXPECTED TO CONTINUE ALONG AND SOUTH OF
THE MOGOLLON  RIM THROUGH EVENING. SNOWFALL AMOUNTS WILL BE SOMEWHAT
LIMITED DUE TO THE INITIALLY HIGH SNOW LEVELS AND QUITE A BIT OF
INTERMEDIATE MELTING TODAY AS RELATIVELY WARM AND MOIST CONDITIONS
CONTINUE THROUGH THE DAYTIME PERIOD. THE BEST ACCUMULATIONS LOOK TO
BE OVER THE HIGHER MOUNTAIN PEAKS...AND THE WHITE MOUNTAIN AREA THIS
AFTERNOON AND OVERNIGHT. HAVE ISSUED A WINTER WEATHER ADVISORY FOR
THE WHITE MOUNTAINS ABOVE 7000 FEET WHERE AMOUNTS WILL LIKELY RANGE
FROM A FEW INCHES AT 7000 FEET TO 15 TO 25 INCHES ABOVE 9000 FEET
ALONG WITH STRONG GUSTY WINDS. RAIN IS STILL EXPECTED TO CHANGE OVER
TO SNOW IN THE FLAGSTAFF AREA MID MORNING...DURING THE AFTERNOON OR
EVENING IN PINETOP AND ALPINE...AND EARLY MORNING IN SHOW LOW AND
WINDOW ROCK. THE MAIN LOW...AFTER WEAKENING CONSIDERABLY...IS
EXPECTED TO CROSS NORTHERN AZ BY SUNDAY MORNING...WITH SHOWERS
TAPERING OFF ONCE IT MOVES PAST.

DESPITE THE SIGNIFICANT STORM TOTAL PRECIPITATION EXPECTED...THE
OVERALL FLOODING THREAT WITH THIS EVENT IS LOW DUE TO THE DRY SOIL
CONDITIONS PRECEDING THE STORM AND THE LONG DURATION OF THE
EVENT...THOUGH SOME RISES ALONG AREA CREEKS AND RIVERS ARE
EXPECTED BY SATURDAY.

A WARMING AND DRYING TREND IS EXPECTED TO DEVELOP THROUGH THE MIDDLE
OF NEXT WEEK AS A HIGH PRESSURE RIDGE BUILDS INTO THE REGION.

&&

.AVIATION...FOR THE 12Z PACKAGE...EXPECT AREAS OF MVFR/IFR
CONDITIONS IN SHRA/SHSN. STRONG GUSTY SW-W WINDS 15-25G36KT WITH
LOCALLY HIGHER GUSTS MAINLY EAST OF FLAGSTAFF...WINDS DECREASING
SATURDAY EVENING AFTER SUNSET. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM MST SUNDAY
FOR AZZ017 ABOVE 7000 FEET.

&&

PUBLIC.........DJO
AVIATION.......TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 1, 5:41 AM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
541 AM MST SAT MAR 1 2014

AZZ004>018-037>040-021400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
541 AM MST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND HIGH ELEVATION SNOW WILL WITH STRONG GUSTY WINDS AND A
FEW THUNDERSTORMS ARE EXPECTED TODAY. SNOW ACCUMULATIONS WILL BE
MODERATE TO HEAVY OVER SOME OF THE HIGHEST PEAKS AND A FEW HIGH
ELEVATION COMMUNITIES AND PASSES IN THE WHITE MOUNTAINS. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE WHITE MOUNTAINS ABOVE 7000
FEET FROM THIS AFTERNOON UNTIL SUNDAY MORNING. PLEASE SEE THE
WINTER WEATHER ADVISORY (PRODUCT PHXWSWFGZ) FOR DETAILS.
OTHERWISE...SNOW ACCUMULATIONS WILL GENERALLY BE LIGHT AS MUCH OF
THE PRECIPITATION WILL FALL AS RAIN OR WET SNOW. HEAVY RAINFALL
ACCUMULATIONS...LOCALLY OVER 2 INCHES...ARE POSSIBLE...ALTHOUGH
THE OVERALL FLOODING THREAT IS LOW DUE TO THE DRY SOIL CONDITIONS
PRECEDING THE STORM AND THE LONG DURATION OF THE STORM.
NEVERTHELESS...SOME RISES ON AREA STREAMS ARE EXPECTED. ISOLATED
STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE IN
THUNDERSTORMS THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL RAIN AND SNOW SHOWERS ARE EXPECTED SUNDAY...BUT AMOUNTS
WILL TAPER OFF COMPARED WITH SATURDAY. EXPECT LOCALLY SLICK
ROADWAYS AND REDUCED VISIBILITIES.

PLEASE STAY TUNED FOR THE LATEST UPDATES AT WWW.WEATHER.GOV/FLAGSTAFF

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, White Mountains

When
March 1, 6:00 AM MST to March 2, 9:00 AM MST
Where
White Mountains forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Heavy rain and snow fell across the White Mountains. Nineteen inches of snow was reported at around 9000 feet (Sunrise Ski Park).

Heavy Snow, Eastern Mogollon Rim

When
March 1, 2:00 PM MST to March 2, 4:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Heavy snow fell across the Eastern Mogollon Rim. The rain changed to snow in the afternoon...and by midnight...over 8 inches of snow fell. Forest Lakes reported a total of a foot of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505733, 505732.